Montana, 2009

Hail in Montana, September 13, 2009

September 13, 2009 · NWS BYZ · 2 events in 1 county or zone

A severe thunderstorm near Miles City produced large hail during the late afternoon hours of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A severe thunderstorm near Miles City produced large hail during the late afternoon hours of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 13, 1:39 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 13, 1:39 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
239 PM MDT SUN SEP 13 2009

.SHORT TERM...VALID FOR MON AND TUE...

UPPER LOW CONTINUING TO ADVANCE NORTH ACROSS CENTRAL MT THIS
AFTERNOON. LITTLE IF ANY CONVECTION ASSOCIATED WITH SYSTEM AS OF
YET. THIS ALLOWING GOOD INSOLATION MOST AREAS. BEST WARMING TAKING
PLACE IN THE EAST WITH TEMPERATURES RISING INTO THE 70S. THIS
ALONG WITH A MOIST SOUTHEAST FLOW...LAPS DATA SHOWING CAPES
INCREASING TO 500-1000 OVER THE EASTERN ZONES. RIGHT
NOW...ATMOSPHERE REMAINING CAPPED. FULL HEATING WITH TEMPERATURES
AT LEAST IN THE MID 70S WILL BE REQUIRED TO GET CONVECTION
FIRING. STILL ANTICIPATING WE WILL BE CLOSE LATE THIS AFTERNOON
AND EARLY THIS EVENING WITH SEVERE THUNDERSTORM WATCH BEING
ISSUED FOR NORTHEAST COUNTIES. THIS UPPER LOW DEPARTS INTO CANADA
BY MORNING WITH CLEARING TAKING PLACE BEHIND THE SYSTEM OVERNIGHT
AND INTO MONDAY. A DOWNSLOPE FLOW BEHIND SYSTEM AND PLENTY OF
SUNSHINE MONDAY WILL RESULT IN A MUCH WARMER DAY WITH UNSEASONABLY
WARM CONDITIONS. HAVE RAISED TEMPERATURES SEVERAL DEGREES...WELL
INTO THE 80S MOST AREAS. MUCH OF THE SAME FOR TUESDAY...ALTHOUGH
ANTICIPATING SOME INCREASE IN CLOUDS AS AN UPPER LOW OFF THE CA
COAST APPROACHES THE CENTRAL ROCKIES. MAJORITY OF IMPACTS FROM
THIS SYSTEM SHOULD REMAIN TO THE SOUTH. SOME MOISTURE LIFTING
NORTH COULD RESULT IN SOME WEAK INSTABILITY FOR THE MOUNTAINS...SO
HAVE LIMITED ANY STORM CHANCES TO IN AND NEAR THE MOUNTAINS.
FRIEDERS

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

THE NEW GFS ROTATES THE UPPER LOW OVER MT THIS AFTERNOON BACK INTO
THE DAKOTAS WED NIGHT THROUGH THU. THIS WAS A CHANGE FROM THE PAST
FEW RUNS WHERE THE GFS BROUGHT THE UPPER LOW INTO THE GREAT LAKES
REGION AS PART OF AN UPPER TROUGH. THE OLDER GFS RUNS WERE ALSO MORE
IN LINE WITH THE LAST SEVERAL ECMWF RUNS. SINCE THE 12Z GFS WAS AN
OUTLIER...HAVE MAINTAINED CLOSE CONTINUITY WITH THE GOING EXTENDED
FORECAST. BROAD UPPER RIDGE WAS FORECAST OVER THE REGION THROUGH FRI
NIGHT. THE ECMWF DID BRING A NORTHERN STREAM SHORTWAVE INTO THE AREA
ON FRI...BUT THIS FEATURE LACKED MOISTURE. WITH A DRY AIRMASS IN
PLACE THROUGH FRI NIGHT...HAVE GONE DRY OVER ENTIRE AREA. BOTH
MODELS HAVE BEEN SHOWING A COLD FRONT MOVING E INTO THE AREA DURING
SAT. THE AIRMASS FRI THROUGH SAT LOOKED WARM AHEAD OF THIS SYSTEM.
HAVE GONE ABOVE GUIDANCE DURING THIS PERIOD AND RAISED TEMPERATURES
A FEW DEGREES. KEPT THE POPS OVER THE SW MOUNTAINS SAT AND SAT NIGHT
WITH NOT MUCH MOISTURE FORECAST WITH THE COLD FRONT. FOR SUN...THE
ECMWF HAS BEEN ADVERTISING AN UPPER TROUGH AND COOLER AIRMASS MOVING
ACROSS THE AREA...WHILE THE GFS HAS HAD A FLAT NW FLOW ALOFT AND A
WARMER AIRMASS. GIVEN THIS DISAGREEMENT...HAVE NOT CHANGED ANYTHING
FOR THE END OF THE EXTENDED PERIOD. ARTHUR

&&

.AVIATION...

GUSTY SE WINDS AT 15 TO 35 KT E OF KBIL WILL GRADUALLY DIMINISH
THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS E OF KBIL THIS
AFTERNOON...WILL DECREASE FROM S TO N THIS EVENING.
OTHERWISE...ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR FROM
KBIL W THROUGH THIS EVENING. A FEW OF THE STORMS E OF KBIL MAY
PRODUCE HAIL AND WIND GUSTS TO 50 KT. VFR WILL PREVAIL THROUGH
TONIGHT...HOWEVER LOCALIZED MVFR WILL BE POSSIBLE WITH
THUNDERSTORMS THROUGH THE EVENING. LOCALIZED MOUNTAIN OBSCURATION
WILL ALSO BE POSSIBLE. IN ADDITION...SOME PATCHY FOG WILL BE
POSSIBLE OVER FAR SE MT LATE TONIGHT WITH LOCALIZED MVFR/IFR
CONDITIONS.

VFR CONDITIONS WILL PREVAIL ON MON. LOCALIZED MOUNTAIN OBSCURATION
WILL BE POSSIBLE IN THE AFTERNOON DUE TO A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 052/089 057/088 056/083 056/082 055/083 056/085 053/081
    20/U    11/B    10/U    11/U    11/U    10/U    11/B
LVM 045/086 048/084 048/080 048/080 049/083 049/084 046/079
    21/B    12/T    21/B    11/U    11/B    11/B    11/B
HDN 050/089 054/093 054/087 051/087 051/086 053/089 050/086
    20/U    01/B    10/U    11/U    11/U    00/U    01/B
MLS 055/088 057/092 058/087 056/085 056/085 058/086 054/083
    40/U    01/U    10/U    11/U    11/U    11/U    11/B
4BQ 053/090 055/091 055/086 052/086 052/085 053/086 050/084
    20/U    01/B    10/B    11/U    11/U    11/U    11/B
BHK 053/086 053/090 054/085 052/085 051/083 053/084 049/081
    30/U    01/U    10/B    11/U    11/U    11/B    11/B
SHR 049/087 051/086 051/081 049/081 048/081 050/083 046/082
    21/B    12/T    20/B    11/U    11/U    11/U    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 740 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 31>33-58.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Sep 13, 2:21 PM MST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
321 PM MDT SUN SEP 13 2009

MTZ031>033-058-142130-
NORTHERN ROSEBUD-CUSTER-FALLON-SOUTHERN ROSEBUD-
321 PM MDT SUN SEP 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...TONIGHT

A FEW STORMS INTO THIS EVENING MAY REACH SEVERE LEVELS...
GENERALLY FOR AREAS ALONG AND NORTH OF A LINE FROM FORSYTH TO
MILES CITY TO BAKER...AS AN UNSEASONABLY STRONG AND MOIST STORM
SYSTEM DRIFTS NORTH ACROSS THE REGION. ISOLATED LARGE HAIL AND
SEVERE WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>030-034>042-056-057-063>068-WYZ098-099-142130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-POWDER RIVER-CARTER-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
321 PM MDT SUN SEP 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 13, 3:40 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
440 PM MDT SUN SEP 13 2009

MTZ032-132345-
CUSTER MT-
440 PM MDT SUN SEP 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER COUNTY UNTIL 545
PM MDT...

AT 437 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM OVER
MILE CITY...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

THIS STORM WILL REMAIN OVER RURAL NORTHERN CUSTER COUNTY THROUGH 545
PM MDT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4681 10561 4640 10570 4640 10596 4684 10609
TIME...MOT...LOC 2238Z 178DEG 23KT 4649 10584

The radar

The Glasgow radar (KGGW), 198 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Custer

When
September 13, 3:55 PM MST
Where
Custer County, 5.85 mi NNE of (Mls)wiley Fld Miles
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.510, -105.840

Hail, Custer

When
September 13, 4:25 PM MST
Where
Custer County, 4.27 mi W of Kinsey
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.570, -105.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190554, 190555.